MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).It should be noted that the patient's anatomy was tortuous.During the procedure, the physician successfully implanted ten pc400s and twenty non-penumbra coils using a lantern delivery microcatheter (lantern).While advancing another pc400 coil a few centimeters into the lantern, the physician encountered resistance.The physician then decided to retract the pc400 and encountered resistance again when the pc400 was approximately 5 cm away from the tip of the introducer sheath.The pc400 was removed from the procedure and the procedure was completed using eight additional pc400 coils, fifteen other coils, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was slightly compressed but intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.Blood was present within the introducer sheath and on the embolization coil.Conclusions: evaluation of the returned pc400 revealed proximal offset coil winds.If the device is forcefully advanced against this resistance, damage such as offset coil winds may occur.During functional testing, the pc400 was advanced out of its introducer sheath and through a demonstration catheter without issue.Further evaluation revealed coagulated blood on the embolization coil and within the introducer sheath.This may have contributed to the resistance experienced during the procedure.The lantern identified in the complaint was not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the resistance experienced during the procedure.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8565260
Report Number3005168196-2019-00830
Device Sequence Number16636166
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2023
Device Catalogue Number4002C2060
Device Lot NumberF66789
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/31/2019
Supplement Date Received by Manufacturer06/14/2019
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005